Article

Severe autoimmune hemolytic anemia in a patient with chronic hepatitis C during treatment with peginterferon alfa-2a and ribavirin.

Department of Medical Sciences, University of Cagliari, Italy.
Haematologica (Impact Factor: 5.87). 07/2006; 91(6 Suppl):ECR26.
Source: PubMed

ABSTRACT Peginterferon (Peg-IFN) alfa in combination with ribavirin represents the gold standard treatment for chronic hepatitis C, but is associated with various side effects, especially hematological abnormalities. We report here a case of severe autoimmune hemolytic anemia (AIHA) complicated by symptomatic myocardial ischemia in a patient with chronic hepatitis C during combination therapy. The worsening hemolysis after ribavirin withdrawal and exclusion of other causes implicated Peg-IFN alfa as the cause of AIHA. Our study demonstrates that in patients without preexisting immunological abnormalities Peg-IFN can de novo induce autoimmune complications that, albeit rarely, may be life-threatening.

Download full-text

Full-text

Available from: Luchino Chessa, Jun 25, 2015
0 Followers
 · 
85 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: A 55-year-old Egyptian woman with chronic hepatitis C undergoing treatment with pegylated interferon (Peg-IFN) alfa-2a plus ribavirin was referred to our hospital on November 2010 with prolonged easy fatigability and an attack of syncope; she had no prior history of autoimmune disorders or allergy. Laboratory investigations documented the presence of Peg-IFN induced autoimmune haemolytic anaemia and autoimmune thyroiditis. Intravenous γ globulin (IVGG) failed to correct the autoimmune process; on the other hand steroid therapy dramatically corrected both haematological and thyroid values, and step down the immune process. Our report indicated that Peg-IFN de novo-induce autoimmune haemolysis, documenting a previous report. IVGG failed to step down the immune process in our case.
    Case Reports 08/2011; 2011. DOI:10.1136/bcr.06.2011.4400
  • [Show abstract] [Hide abstract]
    ABSTRACT: The hepatitis C virus (HCV) is the most common blood-borne pathogen and currently infects over two hundred and fifty million individuals worldwide. Chronic HCV infection may result in cirrhosis, hepatocellular carcinoma, and liver failure. An exceedingly rare extrahepatic manifestation of HCV is autoimmune hemolytic anemia (AIHA). We discuss an interesting case of direct Coombs’-positive AIHA in a treatment-naive 53-year-old male with a past medical history of HCV cirrhosis, genotype 3a, who presented with fatigue, abdominal pain, and jaundice. Complete blood cell count demonstrated anemia, thrombocytopenia, elevated mean corpuscular hemoglobin and corpuscular volume worrisome for hemolytic anemia. Upon further workup, the patient was found to have increased bilirubin, reticulocyte count, and lactate dehydrogenase with concomitant direct Coombs’-positive test, consistent with the diagnosis of AIHA. A comprehensive workup was conducted to elucidate the underlying etiology of the AIHA, including malignancy, systemic lupus erythematosus (SLE), and medication side-effects. Malignancy was ruled out with an imaging and bone marrow biopsy. SLE was subsequently eliminated with a negative anti-nuclear antibody (ANA), and the patient had never received ribavirin, interferon, cephalosporins or other medications associated with drug-induced immune hemolytic anemia (DI-IHA). While the relationship between DI-IHA and HCV is well-described in the literature, primary AIHA in treatment-naive patients is a rare and intriguing extrahepatic manifestation of HCV and only four reports have been described in the literature. Given the prevalence of HCV and this interesting extrahepatic manifestation, HCV testing should be considered in patients presenting with AIHA with an otherwise negative workup and a history of parenteral or lifestyle risk factors. KeywordsAutoimmune hemolytic anemia (AIHA)-Hepatitis C virus (HCV)-Extrahepatic manifestation-Treatment-naive
    Clinical Journal of Gastroenterology 10/2010; 3(5):237-242. DOI:10.1007/s12328-010-0165-x
  • [Show abstract] [Hide abstract]
    ABSTRACT: : Systemic lupus erythematosus (SLE) is an autoimmune disease that is characterized by the production of autoantibodies against nuclear antigens such as double-stranded DNA. Lupus predominantly affects women (ratio, 9:1). Moreover, premenopausal women with SLE are 50 times more likely to have a myocardial infarction. Although specific risk factors for advanced cardiovascular complications have not been identified in this patient population, endothelial dysfunction is highly prevalent. Recent studies show that the type I interferon signature gene expression coincides with impaired brachial artery flow-mediated dilation and diminished endothelial progenitor cell circulation, both markers of impaired endothelial function. Although many factors promote the development of vascular endothelial dysfunction, all pathways converge on the diminished activity of endothelial nitric oxide synthase (eNOS) and loss of nitric oxide (NO) bioavailability. Studies examining the effects of type I interferons on eNOS and NO in SLE are missing. This literature review examines the current literature regarding the role of type I interferons in cardiovascular disease and its known effects on regulators of eNOS and NO bioavailability that are important for proper endothelial cell function.
    The American Journal of the Medical Sciences 05/2014; DOI:10.1097/MAJ.0000000000000284 · 1.52 Impact Factor